Indiana, 2022

Winter Storm in Indiana, February 17, 2022

February 17, 2022 · NWS LOT · 5 events in 5 counties and zones

A winter storm moved across northwest Indiana on February 17th producing a period of heavy snow during the afternoon and evening. Winds were gusting to 30 mph producing widespread blowing and drifting snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved across northwest Indiana on February 17th producing a period of heavy snow during the afternoon and evening. Winds were gusting to 30 mph producing widespread blowing and drifting snow. Numerous traffic accidents were reported. Interstate 65 was closed in multiple locations. Numerous semi trucks and other vehicles littered the interstate for 20 miles from Lowell to Remington. The Indiana State Police received 131 calls for help with some motorists spending nearly 17 hours stuck on the interstate. At least 10 crashes resulted in injuries. A semi truck crashed near mile marker 193 in Remington shortly after that stretch of interstate was reopened. The driver of that semi truck died from his injuries.

Some of the highest storm total snowfall amounts included 9.0 inches in Morocco; 8.0 inches in Rensselaer and two miles southeast Crown Point; 7.5 inches in Hobart; 7.3 inches in South Haven; 7.2 inches near Kentland; 6.5 inches in Valparaiso; 6.0 inches in Lowell, DeMotte and Chesterton; 5.8 inches in Porter; 5.6 inches in Dyer; 5.4 inches in St. John and 5.0 inches in Schererville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 17, 5:44 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 17, 5:44 AM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
544 AM CST Thu Feb 17 2022

.SHORT TERM...
Issued at 340 AM CST Thu Feb 17 2022

Through Thursday night...

Highlights of forecast changes:

* messaging extremely dangerous winter storm with near blizzard
  conditions southern tier of counties
* shifted the forecast of today's band of heavy snow south about
  50 miles
* downgraded northern tier of winter storm warning to a winter wx
  advisory
* canceled northwest portions of the advisory

After the past 5 or so days of guidance split in the track and
intensity of this afternoon's secondary shortwave (GFS & NAM both
north and stronger while ECMWF south and weaker), in a rather
surprising turn of events the northern model camps (GFS, NAM, ARW,
HRRR, etc) all shift notably south and not as strong with this
afternoon's wave. There is now very strong multi-model consensus
clustered around the solution the ECMWF has held steadfast with
for nearly a week. Typically prefer not to make wholesale changes
to forecast at this stage in the game, but given the trends in
guidance and after collaboration with WPC and surrounding WFOs,
felt it was justified make some sizable changes to going forecast.

Most notably, shifting the axis of forecasted heavy snowfall
south by about 50 miles. This necessitated some adjustments to the
watches and warnings from Chicago west and southwest. While there
a period of impactful, accumulating snow appears fairly likely
still from LaSalle County east northeast to Chicago, it appears
the duration and magnitude of the impacts will not be as great as
previously though. While it appears impacts will be less severe
than previously feared across northern portions of the CWA, the
southern portions of our CWA look likely to experience a very
dangerous, quick hitting, but high impact snow storm this
afternoon into the early evening.

This afternoons's shortwave trough is depicted quite nicely on
water vapor imagery early this morning moving into the panhandles
region of the southern plains. Guidance ejects this shortwave
trough quickly northeast across central Illinois to the eastern
Great Lakes by midnight tonight. While the wave is expected to be
dampening as it races across the area, a fast moving sfc low will
deepen slightly as it tracks from eastern Oklahoma early this
morning to central Ohio this evening.

A band heavy snow is likely to develop from eastern Kansas into
central Missouri this early this morning, then rapidly move and
develop east-northeast into central Illinois and northern Indiana
this afternoon. Strong forcing/ascent is expected with coupled
upper jet structure this afternoon along with deep/strong
frontogenetic circulation in the right entrance region of the
nearly 180kt 250mb jet jet. In addition to the forecasted strong
mesoscale and synoptic forcing for ascent, this system will have
unseasonably moist airmass feeding into the band via the cold
conveyor belt.

Vertical cross sections through the strong f-gen circulation
depicts very deep layers of strongly negative saturated negative
EPV, indicative of convective instability, likely a reflection of
both very moist airmass and very steep 700-300mb lapse rates.
Wouldn't be surprised to see a bit of lightning in the heavy snow
band this afternoon across central Illinois into northern Indiana.
Regardless of whether or not lightning occurs, HREF guidance
depicts strong consensus snowfall hourly snowfall rates >1" per
hour and up to 30% chance of snowfall rates exceeding 2" per hour.
Snowfall totals of 6-10" look likely over east central IL east
into NW IN south of the Kankakee River.

As if the snowfall wasn't enough, the tightening pressure
gradient and strong isallobaric response as a result of the rapid
movement of the system will likely produce a period of very
strong winds this afternoon. Gusts of 30-40 mph could accompany
the very heavy snowfall resulting in near blizzard conditions.
Very strong consideration was given to an upgrade to a blizzard
warning for Ford, Iroquois, Benton, Newton, and Jasper Counties,
but will probably hold off due to potential for wet snow to not be
very prone to blowing. Will continue to monitor upstream
observational trends and an upgrade to a blizzard warning may yet
be needed this morning.

As quickly as the system arrives today it will depart this evening
with snow ending from west to east. Some lake effect snow could
continue for a couple hours late this evening across Porter County
resulting in some minor additional accumulations.

- Izzi

&&

.LONG TERM...
Issued at 242 AM CST Thu Feb 17 2022

Friday through Wednesday...

The weekend will be relatively quiet from a precipitation
perspective, but an active pattern appears likely next week,
which could include a threat for wintry weather on Monday night
into Tuesday and then again by Wednesday night. Main item of note
on Friday-Friday night is windy conditions ahead of and behind a
strong cold front trailing a clipper type low passing well to our
north. Strong pressure falls out ahead of the front will result in
southwest winds gusting up to at least 35 mph Friday afternoon
and early evening, followed by west-northwest winds gusting up to
at least 30-35 mph later Friday evening and overnight behind the
front due to strong pressure rises from incoming 1030-1035 mb high
pressure and strong cold advection regime.

There is a chance for snow showers or flurries with the cold
front Friday evening, especially for far northern Illinois, with
flurries possible down to around I-80. Most guidance forecasts
limited moisture in the cold advection and a glancing blow of
forcing from a short-wave digging into the central Lakes. With
better agreement on a sliver of light QPF into the northwest third
or so of the CWA, did adjust PoPs a bit higher than previous
forecasts far north. Not looking like a big deal as model
soundings aren't deeply saturated through the DGZ, but patchy
dusting to a tenth or two can't be ruled out.

A temperature roller coaster will then ensue after a below normal
Saturday, with gusty south-southwest winds driving forecast high
temps on Sunday well into the 40s and at least isolated 50F
readings appearing quite possible. This will be as large high
pressure slides southeast and next northern track low passes well
to our north. Sunday is another day with upside potential to the
forecast gusts up to 30-35 mph, especially where warmth is maximized
outside the new snowpack footprint from Thursday's event (with
temps possibly underperforming a bit wherever heaviest snow swath
sets up).

As hinted at in intro paragraph, pattern looks active next week
with low confidence in evolution. Operational and ensemble guidance
is in strong agreement in a deeply negative PNA (deep trough
west, strong ridge east) due to a another anomalous ridge spike in
the northeast Pacific up to Alaska (negative East Pacific
Oscillation). Meanwhile in response to deep western trough,
strong eastern positive height anomalies should set up an active
storm track near our area.

Problem will again be location of the surface boundary and
strength of short-wave(s) ejecting out of the western trough. Very
cold air spilling south across Canada, the northern Plains and
northern Lakes via 1040+ mb surface high will set up a sharp
baroclinic zone across the region. Open Gulf moisture trajectories
could again bring multi-faceted hazards from another bout of
significant (for the season) rainfall for parts of the region to
ice, sleet, and snow north of the boundary (thanks to cold air
draining south from strong high pressure to the north).

This of course will all depend on how the pattern evolves, which
is low confidence. We are showing some rain/snow mix north later
Monday through Tuesday. Given the signal for freezing rain
potential in the operational and ensemble guidance, will add a
Limited Ice Accumulation Risk to the EHWO and text HWO for this
period. Yet another ejecting short-wave toward the end of or just
beyond the day 7 period could produce another bout of wintry weather,
with signs pointing toward a colder air mass in place by then.

Castro

&&

.AVIATION...
For the 12Z TAFs...
Issued at 543 AM CST Thu Feb 17 2022

Multiple concerns include:

* Snow spreading northeast into the Chicago area this afternoon,
  with potential for LIFR VSBY during heaviest snow and BLSN

* North-northeast winds gusting up to 25-30 kt with occasional
  gusts up to 35 kt, especially at GYY

* Primarily MVFR CIGs until snow then temporary IFR CIGs possible

* Gusty south-southwest winds developing toward mid day Friday

Low pressure currently across northwest Arkansas will track
northeast across the Ohio Valley through this evening. Snow will
spread back into the area with overall heaviest snow rates
remaining south of the terminals, but still decent potential for
moderate snow rates. Deepening low pressure to the south and
strong high pressure over the northern Plains will also cause
north-northeast winds to continue to gust up to 25 to 30 kt, and
sporadically a bit higher, especially at GYY. With these items in
mind causing a threat for BLSN during heaviest snowfall rates,
maintained TEMPO LIFR (1/2SM) VSBY at the Chicago terminals,
though confidence is only medium. RFD may get clipped by light
snow in the mid to late afternoon.

Conditions will improve by the mid to late evening, latest at
GYY, followed by VFR conditions the remainder of this TAF period.
Gusty south-southwest winds will develop late Thursday morning,
with 30-35 kt gusts forecast Friday afternoon beyond current
ORD/MDW TAF.

RC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ033-ILZ039 until 7 AM Thursday.

     Winter Storm Warning...ILZ033-ILZ039 until 9 PM Thursday.

     Winter Storm Warning...ILZ021-ILZ023-ILZ032-ILZ107-ILZ108 until
     9 PM Thursday.

     Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until midnight
     Friday.

     Winter Weather Advisory...ILZ012-ILZ013-ILZ019-ILZ020-ILZ103-
     ILZ104-ILZ105-ILZ106...noon Thursday to 9 PM Thursday.

IN...Lakeshore Flood Advisory...INZ001-INZ002 until 6 AM Friday.

     Winter Storm Warning...INZ001 until 9 PM Thursday.

     Winter Storm Warning...INZ002 until midnight Friday.

     Flood Watch...INZ010-INZ011-INZ019 until 7 AM Thursday.

     Winter Storm Warning...INZ010-INZ011-INZ019 until 9 PM Thursday.

LM...Gale Warning...nearshore waters until 10 PM Thursday.

     Small Craft Advisory...nearshore waters until 8 AM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 17, 4:28 AM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
428 AM CST Thu Feb 17 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-181030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
428 AM CST Thu Feb 17 2022 /528 AM EST Thu Feb 17 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Extreme Snow Risk.
  Elevated Ice Accumulation Risk.
  Limited Flooding Risk.
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Some freezing rain and sleet will lead to minor ice accumulations
this morning well south of I-80. Snow will develop this afternoon
and become heavy at times south of I-80, with near blizzard
conditions possible south of a Pontiac Illinois to Valparaiso
Indiana line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
Saturday...
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
Sunday...
  Limited Non Thunderstorm Wind Risk.
Monday and Tuesday...
  Limited Snow, Sleet, and or Ice Accumulation Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-181030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
428 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Significant Freezing Spray Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Gale force winds and or very hazardous waves.
  Significant Freezing Spray Risk.
Saturday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.
Sunday and Monday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.

- Izzi

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Newton

When
February 17, 10:45 AM CST to 9:00 PM CST
Where
Newton forecast zone
Reported by
Trained Spotter
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 17, 11:00 AM CST to 10:00 PM CST
Where
Jasper forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
February 17, 12:00 PM EST to 10:00 PM EST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
February 17, 11:15 AM CST to 10:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Winter Storm, Porter

When
February 17, 11:30 AM CST to 10:30 PM CST
Where
Porter forecast zone
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Jasper2022-02-17MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009924, 1009925, 1009926, 1009922, 1009923.